8 Side Effects of OTC Medicine for Children

It is common to turn to an OTC when your child is not feeling well. But these medications have side effects that could make your child feel worse.

When you use the medications appropriately, the side effects of these medications can be minimalized. However, you should be aware of some, especially children.

Below, we will discuss the possible side effects and how you may manage them.

Drowsiness

Dextromethorphan and antihistamines are usually found in children’s OTC medications. Both may lead to drowsiness.

Dextromethorphan is one of the cough suppressants. It is usually sold in OTC products for dry cough, nagging from the flu, or cold. Everyday OTC products that contain dextromethorphan include Robitussin and Delsym 12-Hour Cough Relief.

Antihistamines treat cold symptoms and allergies like runny nose or sneezing. Older antihistamines, also known as first-generation antihistamines, typically cause most drowsiness.

Common first-generation antihistamines include:

  • Chlorpheniramine (an ingredient in Triaminic Multi-Symptom Fever & Cold)
  • Brompheniramine (an ingredient in Allergy & Dimetapp Cold)
  • Diphenhydramine (Benadryl)

If drowsiness is an issue for your child, you should ask your healthcare provider if you want to try a different antihistamine like loratadine (Claritin). It may cause less drowsiness but may not be as effective for the symptoms that do not lead to allergies.

Agitation

Agitation is one of the common side effects if we talk about by some limited sets of medications, especially for children. However, you may also notice your child acting in a stubborn, excited, or aggressive manner that is not quite usual for them.

First-generation antihistamines usually lead to drowsiness or sedation. However, in a few children, they may have the opposite effect: hyperactivity and agitation. Agitation may signify that your child’s dose is too high.

Decongestants may be a sign of agitation in children. For example, phenylephrine and pseudoephedrine may lead to a fast heartbeat, trouble sleeping, or nervousness. When we talk to a child, in particular, it can be overstimulated by these medications.

Constipation

Constipation is one of the possible side effects of antihistamines and dextromethorphan. These medications could slow the way food moves through your child’s intestines. The slower movement may lead to constipation.

It is essential to ensure your child stays hydrated to help prevent constipation. It is especially true when they are sick and cannot eat as usual. If constipation becomes a problem, talk to your pharmacist or healthcare provider. They may be able to suggest an OTC option to treat it.

Nausea

Guaifenesin and dextromethorphan may be the cause of nausea. As mentioned earlier, dextromethorphan is a cough suppressant beneficial for dry cough. Guaifenesin helps thin mucus.

Taking the medications with food may help in preventing nausea. But if it doesn’t help, you should talk to your healthcare provider about the other options for your child’s symptoms.

Fast heartbeat

Children taking decongestants and antihistamines may experience changes in their heart rate. Few children may not notice their heart racing. However, others may feel faint, lightheaded, or have a few problems catching their breath.

Hallucinations

Pseudoephedrine helps in treating nasal congestion. However, it has a rare side effect of hallucinations and psychosis in children.

The symptoms of the hallucination are:

  • Extreme agitation
  • Excessive talking
  • Extreme anxiety
  • Hearing and seeing things that are not there

The side effect occurs more often with overuse or high doses of pseudoephedrine. If these symptoms appear, contact your healthcare provider and stop the medication immediately.

Seizures

Few OTC medications increase the risk of seizures. However, studies show that dextromethorphan, decongestants, and antihistamines all have the risk.

If you intake too many medications, it will most likely lead to seizures. So, it is recommended that you follow the dosing instructions quite carefully. But first, contact your healthcare provider if your child has a seizure history.

Serotonin Syndrome

Serotonin syndrome is a build-up of too much serotonin in the body and could be dangerous. The good news is that it is usually quite rare.

Dextromethorphan is one medication that increases the serotonin levels in your body. If your child is taking a different medication that increases serotonin, like an antidepressant, adding dextromethorphan could lead to a high level.

Conclusion

When your child suffers from a disease, your healthcare provider may suggest turning to an OTC children’s allergy, cold, or cough medication. First, however, it is essential to be aware of the common side effects that may happen during the treatment. Agitation and drowsiness are the most common side effects of these medications.

If you want an OTC medication at low rates, download Rx discount prescriptions card today!

rx card

Leave a Reply

Your email address will not be published.